Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS Pocatello, ID

June 3, 2009Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 3, 2009, 2:41 PM MDT for Cassia County, Idaho. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2009, 2:41 PM MDT (20:41 UTC)
Expired
Jun 3, 2009, 4:15 PM MDT
In force
94 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 129 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 032041
FFWPIH
IDC031-032215-
/O.NEW.KPIH.FF.W.0007.090603T2041Z-090603T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
241 PM MDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 415 PM MDT

* AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ELBA...
   CITY OF ROCKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4226 11374 4226 11350 4208 11350 4208 11374

$$

VALLE
2 follow-up statements
000 
WGUS75 KPIH 032139
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
339 PM MDT WED JUN 3 2009

IDC031-032215-
/O.CON.KPIH.FF.W.0007.000000T0000Z-090603T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
339 PM MDT WED JUN 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
CENTRAL CASSIA COUNTY...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SLOW MOVING THUNDERSTORM PRODUCING FLASH FLOODING OVER 
THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELBA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4226 11374 4226 11350 4208 11350 4208 11374

$$

HANKO
000 
WGUS75 KPIH 032211
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
411 PM MDT WED JUN 3 2009

IDC031-032221-
/O.EXP.KPIH.FF.W.0007.000000T0000Z-090603T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
411 PM MDT WED JUN 3 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MDT FOR CENTRAL
CASSIA COUNTY...

LAT...LON 4226 11374 4226 11350 4208 11350 4208 11374

$$

HANKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 1:39 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 3, 1:39 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
139 PM MDT WED JUN 3 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

A LOW PRESSURE SYSTEM CONTINUES TO SPIN OFF OF THE COAST OF
CALIFORNIA. THIS LOW KEEPS PUMPING MOISTURE INTO THE AREA WHICH
HAS PRODUCED AFTERNOON AND EVENING THUNDERSTORMS FOR THE LAST
SEVERAL DAYS. A WEAK AREA OF HIGH PRESSURE NOSING IN FROM THE
SOUTHEAST HAS EXERTED SOME INFLUENCE OVER THE AREA
TODAY...REDUCING THE COVERAGE. FLASH FLOODING REMAINS POSSIBLE
OVER THE SOUTHERN AND EASTERN HIGHLANDS WHERE FLOODING HAS
OCCURRED OVER THE PAST COUPLE OF DAYS AND NEAR THE CASTLE ROCK
BURN AREA NEAR KETCHUM. SMALL HAIL AND GUSTY WILL BE POSSIBLE AS
WELL IN SOME OF THE STRONGER STORMS. CONVECTION TODAY SHOULD
LARGELY DIMINISH TONIGHT AFTER SUNSET. THEN REDEVELOP IN THE
AFTERNOON HEAT ON THURSDAY. COVERAGE IS EXPECTED TO BE BETTER THAN
TODAY SINCE THE HIGH PRESSURE WILL HAVE SLIPPED AWAY FROM THE
AREA. THIS CONVECTION SHOULD ONCE AGAIN DISSIPATE AFTER SUNSET.

ON FRIDAY...THE LOW PRESSURE SYSTEM WILL HAVE MOVED ONSHORE. THE
LOW IS EXPECTED TO SPLIT WITH A CHUNK OF IT EXPECTED TO MOVE
THROUGH NEVADA FRIDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO ONCE
AGAIN DEVELOP LATE MORNING OR EARLY AFTERNOON FRIDAY WITH
IMPRESSIVE COVERAGE EXPECTED. THE CONVECTION MAY NOT DIMINISH AS
WELL FRIDAY NIGHT SINCE A COLD FRONT WILL BE DROPPING DOWN FROM
THE NORTHWEST AS WELL. SMALL HAIL AND FLASH FLOODING WILL REMAIN
POSSIBLE THROUGH THE SHORT TERM.

.LONG TERM...SATURDAY AFTERNOON THROUGH WEDNESDAY.
UPPER TROF WORKS THROUGH SATURDAY WITH CONTINUED MOIST CONDITIONS
AND EXPECT A COOLING TREND OVER THE WEEKEND WITH WELL BELOW NORMAL
TEMPERATURES.  GFS AND EUROPEAN START TO DIFFER BY NEXT WEEK WITH
GFS SHOWING A MORE ZONAL FLOW ALOFT PATTERN WITH THE EUROPEAN
KEEPING CYCLONIC FLOW AND EVEN A CLOSED LOW OVER IDAHO BY
WEDNESDAY.  BOTH KEEP WET PERIODS IN THE EXTENDED AND KEPT WITH THE
TREND OF A CHANCE OF SHOWERS AND THUNDERSTORMS DAILY WITH COOLER
THAN NORMAL TEMPERATURES.
GK

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH THURSDAY.  HAVE THE THUNDERSTORMS VICINITY AT ALL
TAF SITES THIS AFTERNOON AND EVENING.
GK

&&

.FIRE WEATHER...A PERSISTENT UPPER LOW OFF THE CALIFORNIA COAST
CONTINUES TO PUMP MONSOON MOISTURE INTO THE GREAT BASIN/NORTHERN
ROCKIES. THIS WILL AGAIN RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS AND ABOVE NORMAL HUMIDITY. THE UPPER LOW OPENS UP OVER
THE WEEKEND AND MOVES NORTHEAST...RESULTING IN MORE SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. THE FIRE WEATHER THREAT WILL
REMAIN LOW INTO NEXT WEEK. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IDZ022>025-031.

&&
Hazardous weather outlook, Jun 3, 6:00 AM MDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED JUN 3 2009

IDZ017>025-031-032-041300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL IDAHO.  SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY

DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH THIS PERIOD.  HEAVY SHOWERS...PRODUCING A FLASH
FLOOD THREAT...WILL RETURN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:22 PM MDTSpecial Weather StatementPIHCaribou38 min
Jun 2, 6:26 PM MDTSpecial Weather StatementPIHOneida64 min
Jun 2, 7:10 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida43 min
Jun 2, 8:06 PM MDTSpecial Weather StatementPIHFranklin, Oneida, Power54 min
Jun 2, 8:50 PM MDTSpecial Weather StatementPIHBannock, Franklin, Power55 min
Jun 2, 10:25 PM MDTSpecial Weather StatementPIHBannock, Bear Lake, Caribou, Franklin95 min
Jun 3, 4:02 AM MDTFlash Flood WatchPIH22 hr
Jun 3, 2:16 PM MDTFlash Flood WarningPIHBlaine119 min
Jun 3, 3:49 PM MDTSpecial Weather StatementPIHCassia56 min
Jun 3, 3:53 PM MDTSpecial Weather StatementPIHButte52 min
Jun 3, 4:10 PM MDTSpecial Weather StatementPIHJefferson50 min
Jun 3, 4:35 PM MDTSpecial Weather StatementPIHBannock40 min
Jun 3, 4:36 PM MDTSpecial Weather StatementPIHJefferson39 min
Jun 3, 4:49 PM MDTSpecial Weather StatementPIHButte41 min
Jun 3, 5:17 PM MDTSpecial Weather StatementPIHFremont43 min
Jun 3, 5:21 PM MDTSpecial Weather StatementPIHBannock, Caribou54 min
Jun 3, 5:24 PM MDTSpecial Weather StatementPIHLincoln51 min
Jun 3, 5:26 PM MDTSpecial Weather StatementPIHCassia64 min
Jun 3, 5:35 PM MDTSpecial Weather StatementPIHMadison40 min
Jun 3, 5:54 PM MDTSevere Thunderstorm WarningPIHCaribou36 min
Jun 3, 5:56 PM MDTSpecial Weather StatementPIHButte49 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.